Alert archive / Minnesota / River Flood Warnings in 2019
River Flood Warning 148, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Apr 16, 2019, 7:25 PM CDT for Pipestone County, Minnesota. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2019, 7:25 PM CDT (00:25 UTC)
- Expired
- May 7, 2019, 7:25 PM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 61 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pipestone Creek at Pipestone (PIPM5).
- Action stage
- 15 ft
- Minor stage
- 16 ft
- Moderate stage
- 18 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06482500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Apr 16, 6:55 PM CDT, 30 minutes earlier.
Area forecast discussion, Apr 16, 6:55 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 655 PM CDT Tue Apr 16 2019 .SHORT TERM...(This Evening through Wednesday) Issued at 410 PM CDT Tue Apr 16 2019 Primary concern the next 24 h is the thunderstorm chances. All models agree on the overall set up later tonight. Strong warm air and moisture advection around 1 km AGL will result in an increasingly unstable atmosphere - especially along and east of I-29. An weak upper wave will move north later tonight in an area where 1 km moisture convergence will be greatest. HRRR, RAP, NAM and GFS model soundings all show that initially there is a fairly strong cap around 700 mb but this cap is gradually eroded after 06Z as the unstable layer and area of convergence move northward. The model differences and largest uncertainty is where and when convection will develop later tonight as well as how widespread convection will be. One consistent message is that around 06Z near KSUX there is ~1000 J/kg MUCAPE but CIN of 50-100. At KFSD around 11Z there is similar MUCAPE but < 10 J/kg CIN. While we cannot rule out convection at KSUX the most likely area for development is in the vicinity of I-90 from far eastern SD into southern Minnesota. Bulk shear is only 20-25 kts so expect elevated multicellular convection. However, the initial updrafts may be strong enough to support up to dime size hail late tonight. As more updrafts develop north of I-90, the instability will decrease and storms should produce primarily rain Wednesday morning as they move north toward Highway 14. Expect additional development of showers on the southern side of the precipitation shield. This will keep rain over much of southwestern Minnesota and portions of east central South Dakota much of the morning and this is where we have categorical PoPs. The region from Sioux Falls to Spencer Iowa seems to be where new showers will be developing at least through midmorning before shifting north. Farther south toward YKN and SUX, while showers cannot be ruled out with continued instability, a capping inversion is likely to result in little precipitation in the morning. On Wednesday afternoon, the surface low will move eastward from the Missouri River into north central Iowa. It will remain unstable ahead of the cold front. The southern jet streak will move northward in the afternoon with enhanced divergence aloft in the exit region. This is expected to result in convection developing by early afternoon along the boundary. The GFS, ECMWF, RAP and HRRR have pushed this front east more rapidly with the initial cells developing near Highway 71 or even farther east. Did extend likely PoPs along Hwy 71 during the early afternoon for this convection with only chance PoPs around KSUX and KFSD. Convection will be east of the area by late afternoon and the persistent rain is expected to be north and east of the area by evening. West of I-29, the chances of precipitation are less. There is less instability and weaker advection. The northern stream jet streak is expected to move northeast into North Dakota. This leaves little forcing for ascent in south central South Dakota and there is likely to be little or no rain. North of I-90, around KHON and KMDS, there will be better forcing for ascent but instability is still very limited. So while rain is more likely - especially in the morning - it will be fairly light. The highest QPF, up to 0.75", is expected in southwestern Minnesota where there is expected to be a few thunderstorms and more persistent rainfall. Rainfall decreases going going farther west and south into South Dakota and Iowa. .LONG TERM...(Wednesday Night through Tuesday) Issued at 410 PM CDT Tue Apr 16 2019 The primary concern in the long term is the low chance for rain Thursday and then warm up for Saturday. Any precipitation is expected to end by late evening on Wednesday. Another jet streak and associated wave will move south out of Canada Thursday. With cool air aloft, a few afternoon and evening showers are possible west of I-29. These showers should quickly dissipate after sunset. Then a ridge will build across the area for Thursday and Friday. Friday looks to be a near or just above normal - in the 60s to around 70. Saturday looks to be the warmest day of the year so far. A thermal ridge will develop just ahead of a cold front which will move through during the afternoon and evening. With 925 mb temperature around +20C, this would mix well into the 70s. In fact with brown vegetation and enhanced mixing near the front, fairly deep mixing is possible with a few places approaching or even exceeding 80 degrees. After the cold front goes through normal April weather will return with highs in the 50s and 60s. There will also be a small chance for rain on Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 643 PM CDT Tue Apr 16 2019 Difficult aviation forecast warm air advection and weak wave later tonight leading to scattered convection. Best chances for thunderstorms mainly looks to be between 06-18Z Wednesday. Could see some lower ceilings develop as convection/boundary move through the area. MVFR to IFR ceilings will linger through the daylight hours on Wednesday, with gusty winds possible. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...BT
Hazardous weather outlook, Apr 16, 4:12 AM CDT, 15 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 412 AM CDT Tue Apr 16 2019 IAZ001-MNZ071-072-080-081-089-090-097-098-NEZ013-SDZ038>040-050- 052>071-170915- Lyon-Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Bon Homme-Yankton-Clay-Union- 412 AM CDT Tue Apr 16 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. There is chance of showers and a few thunderstorms after midnight tonight, but severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and a few thunderstorms are expected Wednesday. Severe weather is not anticipated. However, any rainfall along with snowmelt during the early part of this week may lead to additional rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-012>014-020>022-031-032-NEZ014-170915- Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dakota- 412 AM CDT Tue Apr 16 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Showers and a few thunderstorms are expected to develop tonight, mainly after midnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms are expected Wednesday. The risk of severe weather is low. However, locally heavy rainfall is possible, which could lead to additional rises on area rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 7:25 PM CDT | River Flood Warning | FSD | Minnehaha | 21 days |
| Apr 16, 8:06 PM CDT | River Flood Warning | FSD | Clay | 10 days |
| Apr 17, 8:55 AM CDT | River Flood Warning | FSD | Brookings | 37 hr |
| Apr 17, 8:55 AM CDT | River Flood Warning | FSD | Moody | 21 days |
| Apr 16, 7:25 PM CDT | River Flood Warning | FSD | Lyon | 5 days |
Nearby
River Flood Warnings in Minnesota, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.